Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Taking alteril. Having breathing problem, burning sensation in stomach and bloody diarrhea. Remedy?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
Last night wife and I had dinner and were watching video. When she went to bed, as she often has trouble sleeping – she took an OTC sleep aid Alterill. She’s never had an issue with that. She does periodically have some asthma and can have reactions to some foods, but when she went to bed all appeared normal.

She woke early morning having trouble breathing and with some cramps in her stomach area. She said she felt like something on her left side had “burst” internally – a burning sensation. She wanted to go to the bathroom – but she felt almost as if she was "going to die" as she could not get her breath and became sweaty, pale, and thoughts she was about to lose consciousness or pass out. She got me to join her and hold onto her while she was using the bathroom. The cramps persisted and diarrhea. I stayed with her while she used the bathroom – we did not check her stool at that point. She still felt discomfort but went to sleep but did have to go back to the bathroom a few more times.

Today -- still has some slight cramps -- diarrhea was still going on - she's hungry but when eats, diarrhea can return. Rice stayed down (bland food) but nothing else without urge to go to the bathroom. We noticed in her bowel movements, we are seeing some blood globs. If she leans to her left side -- some cramping returns and urge to go to bathroom or if she bends down on the left, same. Not as much pain, just cramping. Background -- she has always had a hard time sleeping -- has migraine headaches typically as well. We run businesses together and she takes care of many family back home in Philippines so she stays under a lot of stress. She’s never experienced blood in her stool though so that has her a bit worried. Prior to last night, there were no such issues.
Posted Sat, 23 Mar 2013 in Digestion and Bowels
Answered by Dr. Nsah Bernard 34 minutes later

Thanks for posting,

From the look of things it is very likely that she has contracted enterolocolitis (gastroenteritis) or dysentery due to bacteria infection. First most common cause of bloody diarrhea is dysentery (an inflammatory disorder of the intestine especially the colon). She will need to get examined by a gastroenterologist as soon as possible. Some stool exams + culture and possibly colonoscopy might be requested in order to determine the causative organism if dysentery or rule out other possible causes of bloody diarrhea like inflammatory bowel diseases (which is a severe condition).
If dysentery the appropriate antibiotics should be given to her such as ciprofloxacine or metronidazole or cotrimoxazole.
If other causes detected then, then your doctor will establish a treatment plan for her and get treated.

Hope this helps and wish her all the best.
Dr Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor